Glucocorticoids rarely cause anaphylaxis. Common methods for the determination of allergens include in vivo skin prick test (SPT) and intradermal skin test (IDST) and the in vitro basophil activation test (BAT). However, to our knowledge, the best strategy for diagnosing glucocorticoid-induced anaphylaxis has not been elucidated.
A 10-year-old boy was admitted to our hospital because of 2 weeks of fever and arthralgia. He had not been treated with glucocorticoids before, including methylprednisolone (mPSL). He was suspected to have bacterial myositis and was treated with ceftriaxone. However, his symptoms persisted for > 2 weeks. Autoinflammatory arthritis was suspected, and he was treated with mPSL sodium succinate (MPS) pulse therapy (30 mg/kg). After 15 min of mPSL injection, he had wheezing and generalized wheal formation with decreased oxygen saturation. As anaphylaxis was suspected, mPSL was discontinued, and olopatadine and oxygen were administered. The symptoms improved considerably without the use of epinephrine and disappeared in 30 min. One month after discharge, SPT, IDST, and BAT were performed without discontinuing his prescribed oral prednisolone. SPTs for MPS, hydrocortisone sodium succinate (HCS), prednisolone sodium succinate (PSS), dexamethasone sodium phosphate (DSP), and betamethasone sodium phosphate (BSP) were negative. IDSTs for MPS, HCS, and PSS were positive, whereas those for DSP and BSP were negative. By contrast, BATs for MPS, HCS, and PSS were negative. Although glucocorticoid-induced hypersensitivity caused by nonmedicinal ingredients such as lactose, carboxymethylcellulose, polyethylene glycol, and hexylene glycol has been reported; the glucocorticoids tested in this patient did not contain any of these nonmedicinal ingredients. As the glucocorticoids that were positive on IDST share a succinate ester, this might have caused MPS-induced anaphylaxis.
We report the case of MPS-induced anaphylaxis diagnosed by IDST but not BAT. In case reports of glucocorticoid-induced anaphylaxis in the literature, most patients were diagnosed with SPT or IDST. These results suggest that BAT should be considered when IDST and SPT are negative. Further studies are necessary to clarify the best strategy for diagnosing glucocorticoid-induced anaphylaxis.